Back to Ask the Diabetes Team Ask the Diabetes Team

From Indianapolis, Indiana, USA:

I have type 1 diabetes treated with Glucophage [metformin] and Lantus, and for about eight years I've been non-compliant (eating very poorly), but taking my pills. I stop taking insulin about every four months because I experience side effects of bloating and poor digestion that goes away when I stop taking it.

Two weeks ago, I started eating correctly for the first time in my life (fairly low carbs with lots of vegetables and protein and no simple carbs at all), and also started exercising three times per week. My blood sugars dropped from 320 mg/dl [17.8 mmol/L] to 120 mg/dl [6.7 mmol/L] during those two weeks, and I was physically feeling great. However, when my blood sugars got down to around 100 mg/dl [5.7 mmol/L], I stopped taking my insulin as I was afraid of going too low, and I was eager to get off of the insulin anyway.

The day I stopped the insulin, I had an odd reaction with foggy brain and slight dizziness in the afternoon, although my blood sugar read 141mg/dl [7.8 mmol/L]. The following day, I developed more problems with extreme fatigue, and again I couldn't think clearly. It's been like that for two days now. My blood sugars have also started creeping back up to about 190 mg/dl [10.6 mmol/L], even though I am eating exactly the same foods.

Why am I feeling this way when my blood sugars were doing so much better? I seem to have symptoms of foggy brain with or without insulin, although it seems worse since stopping the insulin.


Why does taking insulin seem to be an all or nothing issue? Perhaps you could take a lower dose of the Lantus and have improved blood sugars. People who report elevated blood sugars also describe lethargy and poor concentration. You keep alternating between target and high sugars, and I would think the variability would make you feel bad. See what you can do with your physician to work on a medical regimen that incorporates your diet and uses a dose of insulin that is titrated to your fasting glucose level.


Original posting 30 Sep 2003
Posted to Daily Care and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.